Advertisement

Cancer drugs: Too toxic?

Times Staff Writer

New drugs developed in the last decade can dramatically cut the chances that breast cancer will return. But as many as one-third of women stop taking the drugs before the end of the recommended five-year course of therapy, often because of the side effects.

The poor compliance worries doctors, who say women could be reducing their chance of survival.

For the record:
12:00 AM, Feb. 05, 2007 For The Record
Los Angeles Times Wednesday January 31, 2007 Home Edition Main News Part A Page 2 National Desk 1 inches; 37 words Type of Material: Correction
Breast cancer: An article on breast cancer drugs in Monday’s Health section said Dr. Cary Presant is past president of the American Cancer Society. He is past president of the California division of the American Cancer Society.
For The Record
Los Angeles Times Monday February 05, 2007 Home Edition Health Part F Page 6 Features Desk 1 inches; 32 words Type of Material: Correction
Breast cancer: A Jan. 29 article on breast cancer drugs misstated Dr. Cary Presant’s title. He is past president of the California division of the American Cancer Society, not the national organization.

“These are lifesaving drugs for these women,” says Dr. Cary Presant, a clinical professor of medicine at USC and the author of a recent study on the side effects of these medications. “We want to see women continue taking them.”

Like tamoxifen before them, the drugs, known as aromatase inhibitors, benefit women with estrogen-specific breast cancer, which constitutes about 80% of all breast cancers. In this type of disease, the tumors are fueled by the hormone estrogen.

Advertisement

Tamoxifen works by blocking estrogen receptors on cancer cells, stopping tumors’ growth. The drug has been used to treat breast cancer since the 1980s and is thought to reduce the risk of recurrence by about 40%, according to the National Cancer Institute. But in rare cases tamoxifen causes blood clots, stroke and endometrial cancer. Other more common side effects include mood swings and hot flashes.

Aromatase inhibitors work by reducing the amount of estrogen produced in the body. Unlike tamoxifen, these drugs don’t increase the risk of endometrial cancer, blood clots or strokes -- and were initially thought to have fewer other side effects as well.

But although they’re becoming the preferred treatment method, emerging research suggests far more women feel badly on the medications than was first suggested.

Joint aches, bone pain, weight gain, hot flashes, insomnia and osteoporosis are among the most common symptoms cited by women taking aromatase inhibitors. The drugs can also affect bone density and increase the risk of osteoporosis and fractures.

Advertisement

“We’re recognizing there is no free lunch,” says Dr. Ann Partridge, a breast cancer specialist at Dana-Farber Cancer Institute in Boston.

In a study presented last month at the San Antonio Breast Cancer Symposium, an annual meeting of researchers, Partridge found that 1 in 5 women who had been diagnosed and treated for early stage, hormone-sensitive breast cancer don’t take the drugs as recommended.

The study of 7,000 women did not clarify why some stopped taking the medications, but other recent studies have found that many women experience significant, sometimes debilitating, side effects.

In a study published in October in the American Journal of Surgery, researchers at Oregon Health & Science University found that 46% of aromatase inhibitor patients and 39% of tamoxifen patients were also taking medications to ease the side effects.

In a study presented in October at the American Society of Clinical Oncology annual meeting, Presant found that side effects, particularly joint pain and bone pain, led 20% of women to discontinue taking aromatase inhibitors.

A nonrandomized survey of 612 women taken by Breast Cancer Action, a national advocacy organization based in San Francisco, showed that 96% of women on aromatase inhibitors reported side effects and 30% discontinued use of the drugs. That study was also presented at the San Antonio meeting.

Connie Brooks, 64, had a lumpectomy and radiation therapy for breast cancer in 2005. She agreed with her doctor’s advice to take an aromatase inhibitor. But within two weeks, Brooks had developed pain in her toes, followed by tingling and numbness in her feet and fingers. Constant stomach pain developed shortly after that, and then her breasts began to hurt.

After trying a different aromatase inhibitor with no improvement, Brooks, a former teacher who lives in Old Bridge, N.J., called it quits. She had been on the drugs only eight months.

Advertisement

“You always want to know if there is something you can do to keep it from coming back or metastasizing,” she says. “But it’s also worrisome to have these side effects.”

Researchers say it’s not surprising to learn that aromatase inhibitors have more side effects -- and more persistent side effects -- than first thought. People who take medications in clinical trials are generally healthier than the wide variety of patients who take a drug once it is available to all, says Presant, who is past president of the American Cancer Society.

“Once you start to use it with everybody, people with other illnesses, then you start to see some people might be more sensitive to the medications,” he says.

Partridge adds that unknown side effects often emerge once a drug reaches the marketplace and has been in widespread use for several years. “Once we start giving it more and more, we learn more about toxicity. That always happens,” she says.

Even studies on tamoxifen, which has been in use much longer, are showing that side effects may cause more problems for women than was first thought.

According to a study released last week in the journal Cancer, almost 25% of women taking tamoxifen stopped within one year, a much higher rate than has been suggested. By 3.5 years, more than one-third of the women had discontinued the drug, said the authors of the study, from Trinity College Dublin in Ireland.

Like the aromatase inhibitors, tamoxifen should be taken for at least five years, according to current research. Taking the drug for fewer than five years leads to higher rates of cancer recurrence and death.

The recent studies have ignited a call for more long-term research on patients taking antihormonal drugs for breast cancer.

Advertisement

“We’re becoming much more aware about what patients are experiencing,” says Dr. Jennifer Garreau, chief surgical resident at Oregon Health & Science University and coauthor of the side-effects study in the American Journal of Surgery. “We need to not just focus on the effects of the treatment; we need to focus on patients’ quality of life.”

Sometimes, switching to another aromatase inhibitor (three are available) or switching from tamoxifen to an aromatase inhibitor or vice versa can correct, or limit, a problem. Other drugs can be used to treat specific symptoms, such as pain relievers for muscle aches and bone pain; antidepressants for hot flashes; and calcium, vitamin D and bisphosphonates for bone thinning. Women should consider having a bone density scan before beginning an aromatase inhibitor regimen, Presant says.

“At least 80% of side effects can be treated effectively, and 90% of women can stay on the drugs,” he says.

Many of the side effects are thought to persist, however. Because aromatase inhibitors are expensive medications, doctors and patients should also consider the cost of medications used to treat side effects, Garreau says.

Although many doctors worry that women will reduce their chance of survival if they stop taking the drugs, quality of life must be factored into the equation, says Barbara Brenner, executive director of Breast Cancer Action.

Women who are still suffering from side effects despite efforts to resolve them should consider whether the therapy is worth it, Brenner says. “The first question is, what is your risk of recurrence,” she says. “If your risk is low -- and you see it as low -- then maybe it isn’t worth the risks of the drug. However, another patient may see risk in a very different way. She may say, ‘I’m going to do whatever I can to prevent a recurrence.’ ”

shari.roan@latimes.com


Advertisement